Applied Categorical Structures

, Volume 9, Issue 6, pp 539–556 | Cite as

On Connectedness via Closure Operators

  • Maria Manuel Clementino


This paper describes a convenient modification of the approach presented in the paper “Closure operators and connectedness” by G. Castellini and D. Hajek, which is shown to give a suitable generalization of left- and right-constant subcategories, both at the object and the morphism levels. We show in particular that the framework we introduce here allows the simultaneous study of the classes of connected topological spaces, of concordant continuous maps and of monotone continuous maps.

closure operator constant morphism left- and right-constant subcategory ∇- and Δ-subcategory 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Arhangel'ski?, A. and Wiegandt, R.: Connectednesses and disconnectednesses in Topology, Gen. Topology Appl. 5 (1975), 9-33.Google Scholar
  2. 2.
    Brümmer, G. and Giuli, E.: Splitting operators, Preprint, 1997.Google Scholar
  3. 3.
    Castellini, G. and Hajek, D.: Closure operators and connectedness, Topology Appl. 55 (1994), 29-45.Google Scholar
  4. 4.
    Clementino, M. M. and Tholen, W.: Separation versus connectedness, Topology Appl. 75 (1997), 143-181.Google Scholar
  5. 5.
    Clementino, M. M. and Tholen, W.: Separated and connected maps, Appl. Categorical Structures 6 (1998), 373-401.Google Scholar
  6. 6.
    Clementino, M. M., Giuli, E. and Tholen, W.: What is a quotient map with respect to a closure operator?, Appl. Categorical Structures 9 (2001), 139-151.Google Scholar
  7. 7.
    Collins, P. J.: Concordant mappings and the concordant-dissonant factorisation of an arbitrary continuous function, Proc. Amer. Math. Soc. 27 (1971), 587-591.Google Scholar
  8. 8.
    Dickson, S.: A torsion theory for Abelian categories, Trans. Amer. Math. Soc. 121 (1966), 223-235.Google Scholar
  9. 9.
    Dikranjan, D. and Giuli, E.: Closure operators I, Topology Appl. 27 (1987), 129-143.Google Scholar
  10. 10.
    Dikranjan, D. and Tholen, W.: Categorical Structure of Closure Operators, with Applications to Topology, Algebra and Discrete Mathematics, Kluwer Acad. Publ., Dordrecht, 1995.Google Scholar
  11. 11.
    Freyd, P. J. and Kelly, G. M.: Categories of continuous functors, I, J. Pure Appl. Algebra 2 (1972), 169-191. Erratum ibid. 4 (1974), 121.Google Scholar
  12. 12.
    Giuli, E. and Tholen, W.: Openness with respect to a closure operator, Appl. Categorical Structures 8 (2000), 487-502.Google Scholar
  13. 13.
    Herrlich, H.: Topologische Reflexionen und Coreflexionen, Lecture Notes in Math. 78, Springer, Berlin, 1968.Google Scholar
  14. 14.
    Herrlich, H.: Categorical topology 1971-1981, in General Topology and its Relations to Modern Analysis and Algebra V (Proc. Fifth Prague Top. Sym. 1981), Heldermann-Verlag, Berlin, 1982, pp. 279-383.Google Scholar
  15. 15.
    Lord, H.: Connectednesses and disconnectednesses II, in Proc. of the VIII Prague Top. Sym., 1996, pp. 216-250.Google Scholar
  16. 16.
    Preuß, G.: Ph.D. Thesis, Freie Universität, Berlin, 1967.Google Scholar
  17. 17.
    Tholen, W.: Objects with dense diagonals, in Proc. Workshop on Categorical Topology (L'Aquila, Italy, 1994), Kluwer Acad. Publ., Dordrecht, 1995, pp. 213-220.Google Scholar

Copyright information

© Kluwer Academic Publishers 2001

Authors and Affiliations

  • Maria Manuel Clementino
    • 1
  1. 1.Departamento de MatemáticaUniv. de CoimbraCoimbraPortugal

Personalised recommendations